The goal of the German drug safety program in psychiatry AMSP (Arzneimittelsicherheit in der Psychiatrie) is the assessment of severe or new adverse drug reactions (ADRs). Here we report on 53,042 of 122,562 patients treated with antidepressants who were monitored from 1993 to 2000 in 35 psychiatric hospitals in German-speaking countries. The overall incidence of severe ADRs of antidepressants was 1.4 % of exposed patients; when only ADRs rated as probable or definite were considered, a rate of 0.9 % in patients treated with antidepressants was observed. ADR rates were higher for TCAs (imputed in 1.0 % of patients overall, respectively in 0.6 % of patients when only ADs were imputed) and lower for MAO inhibitors and SSRIs (0.7 % for both, respectively 0.3 % and 0.4 %). Within the TCA group there was a difference among clomipramine (2.1 %, respectively 1.0 %), amitriptyline (1.0 %, respectively 0.6 %), and doxepin or trimipramine (both 0.6 %, respectively 0.3 %). With regard to single SSRI, similar rates were observed for paroxetine (0.8 %, respectively 0.5 %) and for citalopram (0.7 %, respectively 0.4 %). Of the new dual-acting antidepressants, venlafaxine ranged at 0.9 %, (respectively 0.5 %) and mirtazapine at 0.6 % (respectively 0.5 %). In particular, TCAs were associated with known risks, such as toxic delirium, grand mal seizures, and hepatic (i. e., increased liver enzymes), urologic (i. e., urinary retention), allergic (i. e., exanthema), or cardiovascular (i. e., mainly orthostatic collapse) reactions. In SSRI-treated patients (non-delirious) psychic and neurological ADRs were most prominent, followed by gastrointestinal, dermatologic, and endocrinological/electrolyte reactions, with agitation, hyponatremia (probably as part of the SIADH syndrome and associated with severe neurologic or psychiatric symptoms in 64 % of all cases), increased liver enzymes, nausea, and the serotonin syndrome as leading unwanted symptoms. Venlafaxine (in the immediate-release formulation) was associated with adverse CNS and somatic symptoms such as severe agitation, diarrhea, increased liver enzymes, hypertension, and hyponatremia. Mirtazapine was mostly connected with increased liver enzymes, cutaneous edema, and collapse, but with no case of significant hyponatremia. For drugs that potently inhibit serotonin uptake, serum sodium concentration should be controlled when applied in high-dose therapy or in vulnerable patients.